Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Midland/Odessa, TX

April 10, 2020Crane County, Pecos County, Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 10, 2020, 7:36 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2020, 7:36 PM CDT (00:36 UTC)
Expired
Apr 10, 2020, 10:00 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Crane County, TX, Pecos County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 93 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

519 
WGUS54 KMAF 110036
FFWMAF
TXC103-371-461-110300-
/O.NEW.KMAF.FF.W.0004.200411T0036Z-200411T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
736 PM CDT Fri Apr 10 2020

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  North central Pecos County in southwestern Texas...
  Southeastern Crane County in western Texas...
  Southwestern Upton County in western Texas...

* Until 1000 PM CDT.

* At 734 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates up to two 
  inches of rain have already fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Highway 67 between McCamey and Rankin, Upton County Airport, 
  Girvin and King Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3109 10237 3108 10237 3106 10232 3105 10232
      3103 10281 3127 10284 3135 10197 3108 10189

FLASH FLOOD...RADAR INDICATED

$$

49
1 follow-up statement
073 
WGUS74 KMAF 110234
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
934 PM CDT Fri Apr 10 2020

TXC103-371-461-110300-
/O.CON.KMAF.FF.W.0004.000000T0000Z-200411T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Crane TX-Upton TX-
934 PM CDT Fri Apr 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON
COUNTIES...

At 930 PM CDT, Doppler radar indicated thunderstorms that earlier 
produced heavy rain across the warned area have exited. Radar 
estimated that up to two inches of rain fell in the area of Highway 
67 between McCamey and Rankin.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, highways, streets as 
         well as other drainage and low lying areas.

Some locations that will experience flooding include...
rural areas between McCamey and Rankin along near Highway 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3109 10237 3108 10237 3106 10232 3105 10232
      3103 10281 3127 10284 3135 10197 3108 10189

FLASH FLOOD...RADAR INDICATED

$$

49

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 6:35 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 10, 6:35 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
635 PM CDT Fri Apr 10 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Primary concern this forecast period are thunderstorms ongoing at
issuance. Have included TEMPO mention this evening and INK and MAF
where confidence is highest, with MVFR conditions in heavy rain
possible, along with erratic gusty winds, frequent lightning, and
hail. There may be additional storms overnight (after 06-08Z) that
affect MAF/INK, however uncertainty precludes inclusion at this
time. MVFR cigs also look to return late tonight at MAF/INK/HOB,
with conditions not expected to improve until mid-morning
Saturday. Winds will shift to the west by 15-16Z, with gusts up to
around 30kt possible through the afternoon, and VFR conditions
prevailing areawide thereafter.

&&

.PREV DISCUSSION... /issued 227 PM CDT Fri Apr 10 2020/

DISCUSSION...

Upper low over Srn CA this morning will wobble eastward this
afternoon and evening moving into AZ Saturday and NM Saturday night.
The low will moving across W TX Sunday and quickly pass onto the
Central Plains.  After this low moves east a broad trough will
remain over the center of the country and continue to reform through
the middle of next week.

Have had showers and a few storms over SE NM and the Trans Pecos
today... expecting these to increase in coverage this afternoon and
evening. Also could see some of these develop into severe storms.
SPC has a slight risk of severe storms through tonight for much of
the Permian Basin and Trans Pecos.  Supercell storms will be
possible with all severe weather threats... especially for storms
coming off the Davis Mountains.  Most of the storms will be moving
east of the area Saturday but could have some lingering storms over
the Eastern Permian Basin in the morning.

Temperatures tonight should be above normal with increasing cloud
cover.  Will be warmer Saturday with a west wind pushing highs into
the 80s.  Late Sunday a strong cold front will blow into the area
with a gusty north wind... could see a light late season freeze
Monday morning and Tuesday morning over portions of Lea... Gaines...
and Dawson counties.  Highs Monday and Tuesday will be well below
normal with highs in the 50s north... 60s central... and 70s south.

Have upgraded the High Wind Watch for the Guadalupe and Delaware
Mountains Saturday to a warning as high wind expected with the.
approach of the upper low.  Have also issued a High Wind Watch
Sunday for the same area as guidance trying to indicate a secondary
high wind event on the backside of the upper trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  83  52  76 /  70  30  10   0
Carlsbad                       50  80  51  79 /  20   0   0   0
Dryden                         65  92  57  89 /  30   0  20   0
Fort Stockton                  60  85  54  78 /  40   0  10   0
Guadalupe Pass                 49  68  42  67 /  10   0   0   0
Hobbs                          53  78  47  75 /  40   0   0   0
Marfa                          42  75  41  72 /  10   0   0   0
Midland Intl Airport           58  85  52  79 /  60  10  10   0
Odessa                         58  85  52  78 /  60  10  10   0
Wink                           56  85  51  81 /  50   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains of Eddy County.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

49/84
Hazardous weather outlook, Apr 10, 3:37 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
337 PM CDT Fri Apr 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-112045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
337 PM CDT Fri Apr 10 2020 /237 PM MDT Fri Apr 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible through tonight across the
Permian Basin and Trans Pecos region of west Texas. Large hail and
damaging winds will be the main severe weather threat... but isolated
tornadoes are possible. In addition the stronger storms will be
capable of producing brief heavy rainfall and cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms will be possible mainly
Saturday morning across the eastern Permian Basin. Large hail and
damaging winds will be the main severe weather threat.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains Saturday afternoon and evening.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains Sunday.

A strong cold front will move through the region on Sunday with
gusty northerly winds likely behind the front. A light freeze will
be possible over the northwest Permian Basin and northern Lea
county, in southeast New Mexico Monday morning as temperatures fall
rapidly behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or this evening
especially across the Trans Pecos and western Permian Basin of
west Texas.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 10, 5:49 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM CDT Fri Apr 10 2020

TXZ067-274-102330-
Ward TX-Reeves County Plains TX-
549 PM CDT Fri Apr 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL REEVES AND CENTRAL
WARD COUNTIES UNTIL 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Pyote, or 18 miles east of Pecos, moving north at 20
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pyote, Wickett and B F Goodrich Testing Track.

This includes Interstate 20 between mile markers 57 and 76.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

LAT...LON 3165 10325 3165 10322 3159 10295 3128 10310
      3125 10312 3130 10331
TIME...MOT...LOC 2249Z 195DEG 15KT 3135 10319
Local storm report, Apr 10, 6:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
633 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             PYOTE                   31.54N 103.12W
04/10/2020  E1.00 INCH       WARD               TX   PUBLIC

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 6:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
658 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 W ODESSA              31.85N 102.45W
04/10/2020  E1.00 INCH       Ector              TX   PUBLIC

            REPORT RELAYED BY LOCAL MEDIA

&&

JULIE.PHILLIPSON
Special weather statement, Apr 10, 7:02 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
702 PM CDT Fri Apr 10 2020

TXZ067-068-110045-
Crane TX-Ward TX-
702 PM CDT Fri Apr 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WARD AND NORTHERN
CRANE COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Grandfalls, or 12 miles southeast of Monahans,
moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Ward
and northern Crane Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3133 10238 3135 10284 3156 10285 3165 10246
      3165 10243
TIME...MOT...LOC 0001Z 257DEG 23KT 3145 10274
Special weather statement, Apr 10, 7:30 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
730 PM CDT Fri Apr 10 2020

TXZ050-060-061-110115-
Andrews TX-Ector TX-Winkler TX-
730 PM CDT Fri Apr 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...WESTERN
ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Goldsmith, or 22 miles northeast of Kermit, moving
north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goldsmith and Frankel City.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3197 10262 3195 10294 3241 10297 3243 10257
TIME...MOT...LOC 0030Z 188DEG 25KT 3206 10280
Local storm report, Apr 10, 7:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
736 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             5 E MCCAMEY             31.13N 102.13W
04/10/2020  E1.00 INCH       Upton              TX   FIRE DEPT/RESCUE

&&

SAMANTHA.ZUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:02 PM CDTSpecial Weather StatementMAFCrane43 min
Apr 10, 7:26 PM CDTSevere Thunderstorm WarningMAFDawson, Martin64 min
Apr 10, 7:30 PM CDTSpecial Weather StatementMAFAndrews45 min
Apr 10, 7:49 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines56 min
Apr 10, 7:53 PM CDTSevere Thunderstorm WarningMAFReagan, Upton67 min
Apr 10, 8:19 PM CDTSpecial Weather StatementMAFBorden26 min
Apr 10, 8:36 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines42 min
Apr 10, 9:45 PM CDTSpecial Weather StatementMAFEctor45 min
Apr 10, 10:17 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton58 min
Apr 10, 10:30 PM CDTSpecial Weather StatementMAFMartin45 min
Apr 10, 10:44 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton2 hr
Apr 10, 10:57 PM CDTSevere Thunderstorm WarningMAFMidland, Upton63 min
Apr 10, 11:52 PM CDTSpecial Weather StatementMAFGlasscock53 min
Apr 11, 3:45 AM CDTFreeze WatchMAFDawson, Gaines24 hr
Apr 11, 3:02 PM CDTSpecial Weather StatementMAFScurry43 min
Apr 11, 4:47 PM CDTSpecial Weather StatementMAFReagan43 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.